Questions? Feedback? powered by Olark live chat software

Heroin Detox: (800) 315-2391   Heroin Rehabilitation: (888) 565-6401   Heroin Addiction Hotline: (800) 303-2482

Signs of Opiate Addiction

24 hour addiction treatment

Opiate addiction can be devastating, for the addicted individual as well as for friends and family. If you suspect that you or a loved one might have become addicted to either prescription or recreational opiates, here are the top five signs of opiate addiction and important questions to ask.

Opiate Addiction Cravings

Opiates are highly powerful narcotics, including "heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others" (NLM). Depending on the particular drug being abused, a person could become addicted very quickly. Cravings will begin to set in once the individual is addicted. Ask yourself these questions about cravings:

Opiate Tolerance

When the body is introduced to opiates, it begins to crave them, and the person will continue to take drugs. Soon, though, he or she will build up a tolerance to opiates, which will lead to larger and larger doses being injected, consumed, or inhaled. Ask yourself these questions about tolerance:

Opiate Dependence

Tolerance leads to dependency and, according to the DOI, "both physical and psychological dependence on opiates are known to be high." A person who has become dependent on opiates feels like he or she cannot get through a certain period of time without another dose. Ask yourself these questions about dependence:

Addiction Behavioral Changes

Mood swings or other behavioral changes are often strong signs of opiate abuse. Opiates affect the brain's mental processes, and the addiction itself might make the person irritable with others and apathetic toward responsibilities. Ask yourself these questions about behavioral changes:

Opiate Withdrawal Symptoms

If you suddenly stop taking opiates after becoming addicted, you will experience withdrawal symptoms. They can be uncomfortable, even painful, and some people experience them without knowing what they are. Withdrawal from opiates causes some flu-like symptoms (runny nose, fever, muscle aches, nausea, vomiting, and diarrhea) which can be confusing. Ask yourself these questions about withdrawal symptoms:

Remember these five signs and your answers to the questions above. If they all seem familiar to your situation, it is likely that you have become addicted to opiates and you should seek treatment 800-839-1663 immediately.

Drug Free